To report a case of Vogt-Koyanagi-Harada (VKH) syndrome-like posterior uveitis after nivolumab administration to treat an ovarian cancer with an electrophysiological finding. A 61-year-old woman with ovarian cancer (stage 3A) and salpingo-oophorectomy surgery history visited the clinic complaining of blurred vision in both eyes. She had been enrolled a clinical trial using nivolumab in patients with ovarian cancer. She received four cycles of nivolumab administration and experienced blurred vision one week before the initial visit. There was no remarkable finding in the anterior segment and the vitreous body. Multiple subretinal fluid accumulations and serous retinal detachment were identified on the posterior pole. Subretinal fluid with choroidal folding was noted in optical coherence tomography, and multiple leakage points were also observed in wide-field fundus fluorescein angiography. Therefore, intravenous high-dose steroid pulse therapy was applied under the diagnosis of VKH syndrome-like posterior uveitis induced by an immunotherapy agent. After steroid therapy, the subretinal fluid was absorbed completely, and the patient’s visual acuity was recovered to the normal range. The amplitudes in the multifocal electroretinogram were also restored after the treatment.
Nivolumab is a human IgG4 monoclonal antibody and an immune checkpoint inhibitor. It is associated with the upregulation of T-cell activity by interfering with the interaction between the programmed death-1 (PD-1) receptor and the PD-ligand. Targeted therapy using immunotherapy agents has been widely used for malignant melanoma, lung cancer, renal cell carcinoma, and other cancers. However, immunotherapy agents such as nivolumab can induce autoimmune-related adverse events including uveitis. This report suggests that VKH syndrome-like posterior uveitis could be induced by nivolumab administration for an ovarian cancer treatment, which was resolved by steroid pulse therapy.

© 2021. The Author(s), under exclusive licence to Springer-Verlag GmbH Germany, part of Springer Nature.